Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Louisville, KY

March 29, 2002Nelson County, Shelby County, Spencer County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 29, 2002, 3:40 PM EST for Nelson County, Shelby County, Spencer County, Kentucky. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 3:40 PM EST (20:40 UTC)
Expired
Mar 29, 2002, 4:15 PM EST
In force
35 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Nelson County, KY, Shelby County, KY, Spencer County, KY

The radar

The Louisville radar (KLVX), 46 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 3:45 PM ESTHail 1.75Bardstown, KY
Mar 29, 3:45 PM ESTHail 1.75Coxs Creek, KY
Mar 29, 3:50 PM ESTThunderstorm Wind 65 ECoxs Creek, KYTrees were blown down.
Mar 29, 3:50 PM ESTHail 0.88Wakefield, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 292040
SVRSDF
KYC179-211-215-292115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NELSON COUNTY IN NORTH CENTRAL KENTUCKY
  SOUTHERN SHELBY COUNTY IN NORTH CENTRAL KENTUCKY
  SPENCER COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 415 PM EST

* AT 335 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HIGHGROVE...OR ABOUT 19 MILES SOUTHEAST OF
  LOUISVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRFIELD...ELK CREEK AROUND 345 PM EST
  TAYLORSVILLE...WAKEFIELD...BLOOMFIELD...FINCHVILLE AROUND 350 PM
  EST
  LITTLE MOUNT AROUND 355 PM EST
  SHELBYVILLE AROUND 400 PM EST
  MT. EDEN...SOUTHVILLE AROUND 405 PM EST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER 
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3822 8542 3791 8557 3779 8574 3778 8536
          3820 8501

$$
KIRKPATRICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:35 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 29, 1:35 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EST FRI MAR 29 2002

SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE
AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE
WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN-
TIL JUST AFTER DARK.  CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN
FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT.
SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL.

NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN
DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH.

OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT
NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO
VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE &
SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB
LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT)
DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN.

QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD
AND RDG OF HIGH PRES SETTLES INTO AREA.

.SDF...NONE.
STUREY

In the hours before

Local storm report, Mar 29, 2:51 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    F SADDLE LAKE             IN   .75 INCH HAIL
03/29/02   PERRY

LD
Local storm report, Mar 29, 2:51 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM     SADDLE LAKE             IN   .75 INCH HAIL 03/29/02
            PERRY

LD

WWUS30 KSDF 291953 CCA
LSRSDF

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM     SADDLE LAKE             IN   .75 INCH HAIL
03/29/02    PERRY

LD
Local storm report, Mar 29, 3:03 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
303 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    LEOPOLD                   IN   WIND DAMAGE
03/29/02   PERRY                          TREES DOWN. POSSIBLE
                                          TORNADO.

MRC
Local storm report, Mar 29, 3:13 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
313 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0302 PM    VALLEY CITY               IN   .75 INCH HAIL
03/29/02   HARRISON

0245 PM    LEOPOLD                   IN   .88 INCH HAIL
03/29/02   PERRY

0255 PM    WOLF CREEK                KY   .75 INCH HAIL
03/29/02   MEADE

0305 PM    BRANDENBURG               KY   .50 INCH HAIL
03/29/02   MEADE                          COVERED GROUND.

MRC
Local storm report, Mar 29, 3:30 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
330 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    BRANDENBURG               KY   1.75 INCH HAIL
03/29/02   MEADE                          DAMAGED VEHICLES.

0307 PM    PAYNESVILLE               KY   1.50 INCH HAIL
03/29/02   MEADE

0310 PM    3 S CORYDON               IN   WIND DAMAGE
03/29/02   HARRISON                       FOUR 25 TO 30 FOOT TALL
                                          CEDAR TREES BLOWN DOWN.

0300 PM    NEW AMSTERDAM             IN   60 MPH TSTM WIND GUST
03/29/02   HARRISON

0300 PM    NEW AMSTERDAM             IN   .50 INCH HAIL
03/29/02   HARRISON

0320 PM    SHEPHERDSVILLE            KY   2.00 INCH HAIL
03/29/02   BULLITT

0323 PM    FORT KNOX                 KY   1.00 INCH HAIL
03/29/02   HARDIN                         ALSO A FUNNEL CLOUD AND A
                                          42 KNOT WIND GUST AT THE
                                          ARMY AIR FIELD.

MRC
Local storm report, Mar 29, 3:34 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
334 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    VALLEY STATION            KY   .75 INCH HAIL
03/29/02   JEFFERSON

0330 PM    SHEPHERDSVILLE            KY   1.75 INCH HAIL
03/29/02   BULLITT

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:56 PM ESTSevere Thunderstorm WarningLMKBreckinridge, Meade34 min
Mar 29, 3:18 PM ESTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson42 min
Mar 29, 4:00 PM ESTSevere Thunderstorm WarningLMKAnderson, Washington30 min
Mar 29, 4:15 PM ESTSevere Thunderstorm WarningLMKMercer, Woodford20 min
Mar 29, 4:28 PM ESTSevere Thunderstorm WarningLMKFayette, Garrard, Jessamine22 min
Mar 29, 4:32 PM ESTSevere Thunderstorm WarningLMKNelson, Washington28 min
Mar 29, 4:49 PM ESTSevere Thunderstorm WarningLMKClark, Madison26 min
Mar 29, 4:57 PM ESTTornado WarningLMKBoyle, Mercer, Washington18 min
Mar 29, 5:17 PM ESTSevere Thunderstorm WarningLMKBoyle, Garrard, Jessamine, Madison, Mercer28 min
Mar 29, 5:20 PM ESTSevere Thunderstorm WarningLMKBoyle, Garrard, Jessamine, Madison, Mercer25 min
Mar 29, 5:42 PM ESTSevere Thunderstorm WarningLMKMadison23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.